Iowa, 2007

Flash Flood and Damaging Wind in Iowa, September 6 to 7, 2007

September 6 to 7, 2007 · NWS DMX · 5 events in 4 counties and zones

Southerly winds drew moisture north into Iowa during the previous 2 to 3 days. In addition, a moisture feed from the remnants of former Hurricane Henriette were drawn north into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$20,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Southerly winds drew moisture north into Iowa during the previous 2 to 3 days. In addition, a moisture feed from the remnants of former Hurricane Henriette were drawn north into the state. At the same time, a moderately strong cold front pushed in from the northwest and entered the state during the late evening and overnight hours. In advance of the whole system, an upper level low had lifted northeast across the state during the day. This produced considerable cloudiness. The environment was not all that favorable for severe thunderstorms. CAPE values were in the 2000 to 3000 J/kg range, but shear was quite weak. There was a 30 to 40 kt shear just to the west of the Des Moines CWA, but it weakened rapidly as one headed east. The freezing level was quite high for early September, in the 14,500 to 15,000 foot range. This again limited hail development. Precipitable water values were quite high, in the 1.8 to 2 inch range. Thunderstorms developed over western Iowa initially along a pre-frontal trough. They advanced into the state during the evening with little fanfare. A cluster of storms formed over southwest Iowa and advanced into central Iowa. As the low level jet intensified after sunset, heavy rain developed with rainfall rates of 1 to 2 inches per hour common. During the late night hours, a line of thunderstorms formed along the cold front and advanced east. One area of the line became severe with strong winds mixing down to produce a 70 MPH wind gust in Creston. The main event was very heavy rainfall. In Dallas and Polk Counties, 1.5 to 3 inches of rain produced considerable street flooding in Polk County, and flash flooding in Dallas County. Water was flowing over Iowa Highway 44 just east of Dallas Center, resulting in its closure. A swath of 2 to 4 inch rainfall stretched from southwest through central Iowa. Another cluster of storms produced heavy rainfall in the Ottumwa area with 4.75 inches there, along with considerable urban flooding. Some of the higher totals included 4.71 inches in Bondurant, 4.6 inches in Gilman, 4.5 inches in Windsor Heights, and 3.92 inches in Ankeny.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 6, 7:00 PM CST, 2 hours earlier.

Area forecast discussion, Sep 6, 7:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT THU SEP 6 2007

.SHORT TERM /TONIGHT/...
UPPER LOW JUST SOUTHEAST OF THE CWA WILL CONTINUE TO PULL AWAY
RAPIDLY THIS EVENING.  HOWEVER...SOME SCATTERED SHOWER ACTIVITY WILL
PERSIST PRIOR TO SUNSET IN MAX DAYTIME HEATING.  AS THIS ACTIVITY
DIES OFF...SHORTWAVE AND ASSOCIATED COLD FRONT IN NEBRASKA IS SET TO
BEGIN IMPACTING WESTERN IOWA.  CONVECTION IS FORECAST TO BREAK OUT
IN INSTABILITY AXIS THAT EXTENDS FROM NEBRASKA INTO NW IA AND
MINNESOTA.  THIS CONVECTION WL FOLLOW THE FRONT EASTWARD OVERNIGHT
IN A PROGRESSIVE MANNER.  INSTABILITY WL BE WEAKENING AS THE NIGHT
WEARS ON ALTHOUGH SHEAR WL INCREASE.  SHOULD STILL SEE SOME THREAT
FOR SEVERE WEATHER OVERNIGHT WITH MAIN ISSUE COMING FROM DAMAGING
WINDS AND TO A LESSOR EXTENT HAIL.  PWATS WILL BE QUITE HIGH BUT THE
PROGRESSIVE NATURE OF THE SYSTEM SHOULD PRECLUDE ANY WIDESPREAD
FLOODING AT THIS POINT.  STRONG SUBSIDENCE WL FOLLOW ON THE HEELS OF
THE FRONT WITH PCPN CUTTING OFF ACRS THE WEST QUICKLY BY SUNRISE ON
FRIDAY.  TEMPS WL BE PROBLEMATIC AND DEPEND OF FRONTAL POSITION AT
DAYBREAK ON FRIDAY.

.LONG TERM /FRIDAY-THURSDAY/...
SFC COLD FRONT WILL BE EXITING THE EASTERN CWA FRIDAY MORNING WITH
SMALL CHANCES OF SHOWERS/TSTMS LINGERING IN THE EAST THROUGH NOON.
AS HAS BEEN THE TREND DURING THE LAST FEW MODEL RUNS...UPPER LEVEL
PATTERN GOES ZONAL BEHIND THE TROUGH PASSAGE WHICH WILL NOT ALLOW
TOO MUCH COOLING TO MOVE SOUTH INTO IOWA THROUGH SATURDAY.
HOWEVER...TEMPERATURES WILL STILL SETTLE TO AROUND NORMAL LEVELS
WITH HIGHS IN THE MID 70S NORTH TO LOWER 80S SOUTH.

NEXT WAVE DROPPING THROUGH BROAD UPPER LEVEL TROUGH SATURDAY NOT AS
AMPLIFIED AS ON PREVIOUS RUNS AND REMAINS NORTH ALONG THE
INTERNATIONAL BORDER. SO I EXPECT A WEAKENING COLD FRONT TO PUSH
THROUGH IA SATURDAY NIGHT...BRINGING SOME ADDITIONAL SLIGHT COOLING
TO THE AREA. HOWEVER...WOULD NOT BE SURPRISED TO SEE THE FRONT GET
HUNG UP AND AREAS ACROSS SRN IA COULD ACTUALLY WARM UP A TAD ON
SUNDAY.

OF GREATER SIGNIFICANCE IS THE AMPLIFYING OF THE UPPER LEVEL TROUGH
OVER THE CENTRAL CONUS THAT MOST MODELS ARE NOT SHOWING IN SOME FORM
OR ANOTHER FOR MUCH OF NEXT WEEK. THE INITIAL DIGGING OF THE TROUGH
ON MONDAY WILL LIKELY ENERGIZE SFC LOW PRESSURE ALONG BAROCLINIC
ZONE THAT WILL BE DRAPED SOMEWHERE FROM THE CENTRAL PLAINS TO THE
GREAT LAKES. THE EXACT PLACEMENT AND TRACK OF SFC LOW WILL HAVE AN
IMPACT ON WHETHER WE ARE WARM AND HUMID AHEAD OF A COLD FRONT OR
WHETHER WE REMAIN NORTH OF THE LOW IN A COOLER...MORE STABLE
ENVIRONMENT. DUE TO THE UNCERTAINTY...WENT CONSERVATIVE ON THE
TEMPERATURE AND POP FORECAST FOR MONDAY. IT DOES APPEAR THAT IN
THE WAKE OF THIS SYSTEM...THE UPR MIDWEST WILL BE UNDER THE
INFLUENCE OF NW FLOW ALOFT AND REINFORCING SHOTS OF COOL CANADIAN
AIRMASSES FOR TUESDAY THROUGH THURSDAY. THE TEMPERATURE FORECAST FOR
THE MIDDLE AND END OF NEXT WEEK MAY NEED TO BE ADJUSTED DOWNWARD...A
REAL TASTE OF EARLY AUTUMN.

&&

.AVIATION...07/00Z
MAIN FCST CONCERN IS WITH THE TIMING OF THE TSRA.  LINE DVLP IN WRN
IA IS ALONG PRE-WSHFT OUT AHEAD OF THE CDFNT AND WENT WITH INIT
TIMING OF TSRA IN TAFS WITH THIS MVMT.  MAIN CDFNT WL PASS EWD AND
BRING WITH IT A FEW HRS OF MVFR IN STRATUS BFR CLEARING SETS IN
DURING THE MRNG.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...COGIL
AVIATION...MS SEP 07
LONG TERM...MOYER
Hazardous weather outlook, Sep 6, 2:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT THU SEP 6 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
350 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE FORECAST TO MOVE ACROSS CENTRAL IOWA TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT FROM
DAMAGING STRAIGHT LINE WINDS. A SECONDARY THREAT OF LARGE HAIL UP
TO NICKEL SIZE ALSO EXISTS. SOME STORMS MAY ALSO PRODUCE VERY
HEAVY RAINS...BUT THE PROGRESSIVE NATURE OF THE STORMS SHOULD
PRECLUDE WIDESPREAD FLASH FLOODING. THE HIGHEST THREAT FOR STORMS
WILL EXISTS FROM 10 PM TO 2 AM WEST OF INTERSTATE 35 AND FROM 1 AM
TO 5 AM EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW NON SEVERE THUNDERSTORMS ARE EXPECTED EAST OF INTERSTATE 35
FRIDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE
SATURDAY INTO SATURDAY NIGHT ACROSS NORTHERN IOWA. OTHER STORMS
ARE ALSO POSSIBLE FROM SUNDAY NIGHT INTO MONDAY IN PORTIONS OF
CENTRAL AND SOUTHERN IOWA AS WELL. THE SEVERE WEATHER THREAT
APPEARS LOW DURING BOTH OF THESE TIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS CENTRAL IOWA.

CC

The radar

The Des Moines radar (KDMX), 22 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Dallas

When
September 6, 9:00 PM CST to September 7, 12:20 AM CST
Where
Dallas County, 0.52 mi W of Dallas Center
Property damage
$20,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
41.680, -93.980

Rainfall of 2.55 inches since 2100 CST. Street flooding was reported in town.

Heavy Rain, Polk

When
September 6, 9:30 PM CST to 10:27 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.580, -93.620

Reports of cars stalled in water and some places with 2 to 2.5 feet of standing water in roadways. The estimated rainfall was 1.50 to 2.00 inches.

Heavy Rain, Wapello

When
September 6, 11:00 PM CST to September 7, 3:38 AM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.020, -92.420

Heavy rainfall was reported overnight from KBIZ radio.

Thunderstorm Wind, Union

When
September 6, 11:03 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.060, -94.360

A KCCI TV schoolnet site at Creston high school recorded a 61 knot wind. Small branches were reported down across town.

Flash Flood, Dallas

When
September 6, 11:10 PM CST to September 7, 12:55 AM CST
Where
Dallas County, 1 mi E of Dallas Center
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.680, -93.951

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47408, 47407, 47528, 47409, 47410.